- advertisement -

Dermographism???

Discussion in 'Parents of Children with Type 1' started by kallygirl, Dec 31, 2011.

  1. kallygirl

    kallygirl Approved members

    Joined:
    Feb 17, 2009
    Messages:
    237
    Anyone heard of or have this condition? Quinn has been diagnosed with it and it is a huge pain in the rear!! It is an auto-immune disease and so I thought someone here might have it as well.

    It has increased his TDD by 30% for the last 6+ weeks so we finally stopped all the temp basals and manually increased corrections and carb coverage etc... That was a HUGE jump in TDD for a 4 year old but we have been doing it for 6 weeks now.

    Thanks in advance if anyone has any info on it.

    Kathy
     
  2. Timmy Mac

    Timmy Mac Approved members

    Joined:
    Feb 10, 2010
    Messages:
    238
    Is this what you are talking about by any chance? http://en.wikipedia.org/wiki/Dermatographic_urticaria

    I honestly didn't know this was a condition until you made this thread. I do remember my skin doing that when I was little. I didnt think it was weird until like 5 minutes ago (then of course I had to test it, my skin only turns red where I'm scratched now)

    So maybe I had an undiagnosed case of this or I'm just a hypochondriac. Who knows?

    If you don't mind me asking, how would this effect your son's bloodsugar? I don't see the connection
     
    Last edited: Dec 31, 2011
  3. minniem

    minniem Approved members

    Joined:
    Apr 25, 2011
    Messages:
    286
    I have actually heard of it because my youngest DS (not my DS with T1D) has urticaria pigmentosa (which no one has usually heard of). It is almost like having permanent hives and is causes by having too many mast cells in your skin. So while I was trying to find what little info I could about it, I came across dermographism.

    I am sorry I offer no help in how to regulate it with diabetes. Can I ask how you are treating it or is it just that he has it that is causing his insulin needs to increase? We don't treat my DS with anything, our only option is to give him an antihistamine daily, but I'd rather not do that unless he really needs it.

    Good luck to you!
     
  4. kallygirl

    kallygirl Approved members

    Joined:
    Feb 17, 2009
    Messages:
    237
    Yes Timmy that's it. I would assume that it typically is not diagnosed except that once he scratches, it welt, then it itches more, then he scratches more and then he scratches until it bleeds. The assumption is that his body is trying to fight off the histimines? This is similar to having hives all the time, so the body is always trying to fight something off? Not really sure. This is why we are trying to find out more.

    minniem - Yes, we'd rather not being giving him an antihistamine, but it seems to calm down the really bad welting that happens when he scratches. This of course is a liquid and of course spikes his sugars as well if we don't dose for it.

    Thanks you guys. Just thinking that since once someone has one autoimmune disease it is common to get others, so thought there might be more on here.

    Kathy
     
  5. lynn

    lynn Approved members

    Joined:
    Sep 2, 2006
    Messages:
    3,112
    I am absolutely no help to you, but I think my daughter has that! Hmmmm......
     
  6. MamaBear

    MamaBear Approved members

    Joined:
    Jul 20, 2010
    Messages:
    1,906
    Would you be able to use Benadryl topical creme directly on his skin rather than having him ingest the liquid?
     
  7. Timmy Mac

    Timmy Mac Approved members

    Joined:
    Feb 10, 2010
    Messages:
    238
    Could the medication hes taking for it have some kind of steroid in it? Steroids can cause a HUGE increase in insulin needs.
     
  8. kallygirl

    kallygirl Approved members

    Joined:
    Feb 17, 2009
    Messages:
    237
    Mamabear- the cream helps anywhere you put it but the problem is that every inch of his skin is affected- his nose, eye lids, penis etc... And I have trouble putting cream on these areas.


    Timmy- we did a steroid and were at 300% his usual insulin. 30% isn't so bad after that. Luckily the antihistamine isn't like the steroids

    Kathy
     
  9. lynn

    lynn Approved members

    Joined:
    Sep 2, 2006
    Messages:
    3,112
    I have been thinking about this, and I wonder if his blood sugar is raised due to stress on his body similar to illness? Have you given him the antihistamine regulerly for a period of time so the symptoms could settle down? Maybe dozing for the medicine would be easier than what you are doing now. I do understand that you may not want to give him medicine that he doesn't need, but maybe he needs it?
     
  10. kallygirl

    kallygirl Approved members

    Joined:
    Feb 17, 2009
    Messages:
    237
    Oh no, we are giving him the zhyrtic everyday. It would be unmanageable without it. We do dose for the medicine and he still increased the 30% across the board. I agree with you that his body is fighting it like an illness, but, really?? He has to deal with this as well as diabetes the rest of his life?? Kid can't catch a break!!
     
  11. lynn

    lynn Approved members

    Joined:
    Sep 2, 2006
    Messages:
    3,112
    Darn. I was hoping that wasn't the case. Sometimes when my daughter's skin is really bad (she has terrible allergies) she takes both zyrtec and benedryl. The doctor told her they are different mere that work in different ways. I know she is taking it for allergies (although I am wondering if she also has this) but when she takes both it makes a dramatic difference. I wonder if your son's doctor would be alright with him taking both? I imagine he is uncomfortable. Poor guy...it isn't fair!
     
  12. Tricia22

    Tricia22 Approved members

    Joined:
    Jun 30, 2008
    Messages:
    683
    I have dermatographia - but for me, it's not a HUGE deal, it really just manifests in sensitivities to adhesives, etc. I discovered it when undergoing adhesive allergy testing related to my pump and CGM and they said it's not allergy stuff for me (except mastisol which is a 4+ allergy) but is dermatographia instead... I take a Zyrtec daily to help and just have to be careful what tapes, adhesives, etc. I use.
    Sorry I can't help more.
     
  13. MamaBear

    MamaBear Approved members

    Joined:
    Jul 20, 2010
    Messages:
    1,906
    Ah I can see how that would be more difficult than just giving the liquid. Poor little guy. :(
     

Share This Page

- advertisement -

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
    Dismiss Notice